Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Lincoln, IL

May 10, 2017Logan County, Mason County, Menard County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2017, 6:41 PM CDT for Logan County, Mason County, Menard County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 6:41 PM CDT (23:41 UTC)
Expired
May 10, 2017, 7:30 PM CDT
In force
49 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Logan County, IL, Mason County, IL, Menard County, IL

The radar

The Lincoln radar (KILX), 11 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-516 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KILX 102341
SVRILX
ILC107-125-129-110030-
/O.NEW.KILX.SV.W.0075.170510T2341Z-170511T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
641 PM CDT WED MAY 10 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Menard County in central Illinois...
  Logan County in central Illinois...
  Southeastern Mason County in central Illinois...

* Until 730 PM CDT

* At 640 PM CDT, severe thunderstorms were located along a line
  extending from near San Jose to near Petersburg, moving east at 40
  mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Lincoln, Mason City, Petersburg, Atlanta, Mount Pulaski, Greenview,
  San Jose, Emden, Elkhart, Latham, Middletown, Hartsburg, Chestnut,
  Beason, New Holland, Lawndale, Broadwell, Atterberry, Fancy Prairie
  and Sweetwater.

This includes the following highways...
 Interstate 155 between mile markers 0 and 10.
 Interstate 55 between mile markers 112 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4031 8966 4032 8926 4028 8926 4028 8915
      3999 8914 3992 8922 3995 8948 3998 8949
      3997 8970 4000 8999
TIME...MOT...LOC 2340Z 272DEG 35KT 4026 8962 4006 8983 

HAIL...<.75IN
WIND...70MPH
 
$$

Barker
3 follow-up statements
661 
WWUS53 KILX 110004
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
704 PM CDT WED MAY 10 2017

ILC125-129-110013-
/O.CAN.KILX.SV.W.0075.000000T0000Z-170511T0030Z/
Menard-Mason-
704 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR MENARD AND SOUTHEASTERN MASON
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central Illinois.

LAT...LON 4029 8926 4028 8925 4028 8915 3999 8914
      3992 8922 3995 8948 3998 8949 3999 8958
      4009 8957 4032 8941 4032 8926
TIME...MOT...LOC 0003Z 270DEG 35KT 4027 8929 3999 8953 

$$

ILC107-110030-
/O.CON.KILX.SV.W.0075.000000T0000Z-170511T0030Z/
Logan-
704 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR LOGAN COUNTY...

At 703 PM CDT, severe thunderstorms were located along a line
extending from near Atlanta to near Williamsville, moving east at 40
mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Lincoln, Atlanta, Mount Pulaski, Elkhart, Latham, Hartsburg,
Chestnut, Beason, Lawndale and Broadwell.

This includes the following highways...
 Interstate 155 between mile markers 0 and 5.
 Interstate 55 between mile markers 112 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4029 8926 4028 8925 4028 8915 3999 8914
      3992 8922 3995 8948 3998 8949 3999 8958
      4009 8957 4032 8941 4032 8926
TIME...MOT...LOC 0003Z 270DEG 35KT 4027 8929 3999 8953 

HAIL...<.75IN
WIND...70MPH
 
$$

Barker
479 
WWUS53 KILX 110020
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
720 PM CDT WED MAY 10 2017

ILC107-110030-
/O.CON.KILX.SV.W.0075.000000T0000Z-170511T0030Z/
Logan-
720 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN LOGAN COUNTY...

At 720 PM CDT, severe thunderstorms were located along a line
extending from near Beason to near Cornland, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mount Pulaski, Latham, Chestnut and Beason. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4023 8921 4028 8915 3999 8914 3992 8922
      3995 8948
TIME...MOT...LOC 0020Z 275DEG 24KT 4016 8914 3995 8932 

HAIL...<.75IN
WIND...60MPH
 
$$

Barker
054 
WWUS53 KILX 110027
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
727 PM CDT WED MAY 10 2017

ILC107-110037-
/O.EXP.KILX.SV.W.0075.000000T0000Z-170511T0030Z/
Logan-
727 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY WILL
EXPIRE AT 730 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central Illinois. A severe thunderstorm watch also remains in effect
until midnight CDT for central Illinois.

LAT...LON 4023 8921 4028 8915 3999 8914 3992 8922
      3995 8948
TIME...MOT...LOC 0027Z 272DEG 35KT 4016 8905 3995 8923 

$$

Barker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:27 PM CDT, 14 minutes earlier.

Area forecast discussion, May 10, 6:27 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
627 PM CDT Wed May 10 2017

.SHORT TERM...(This evening through Thursday)
ISSUED AT 255 PM CDT Wed May 10 2017

Instability parameters indicate that severe potential will
continue through the evening as a squall line of storms progresses
from NW to SE across central IL. Damaging winds will be the
primary hazard, with some large hail possible. Supercell
development has already started in SE Iowa, and the line will
evolve into an outflow dominated complex by the time it reaches
near the Illinois river. The proximity of a stalled frontal
boundary, roughly just south of I-74, will set the stage for a few
tornadoes possible as storms interact with the frontal boundary.

A sizable break in the rain looks to develop behind the squall
line in our N-NW counties as the front stalls out across our
southern counties. The break in the rain may eventually reach all
of our counties before the next shortwave rides east along the
front Thursday morning and potentially triggers a few showers for
the southern half of our forecast area. Thunderstorms should
mainly be south of Springfield to Danville, with strong to severe
potential mainly south of I-70.

Light fog could develop behind the front, especially in NW areas
after the rain ends and low clouds form in the moist boundary
layer. Minimal airmass change before sunrise will allow the low
clouds and fog to keep low temperatures on the mild side, ranging
from the mid 50s near Galesburg to the upper 60s toward
Lawrenceville. Some clearing could develop on Thursday across the
north, but clouds look to hold firm across the south, which could
reduce diurnal swings tomorrow. High temps look to reach the upper
60s north, with mid-upper 70s south of I-70.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 255 PM CDT Wed May 10 2017

The slow departure of the cold front Thursday night will keep
rain chances in the forecast for mainly S of I-70. The cooler air
will eventually progress into central IL Thurs night and Friday.
Our coolest temperatures of the next week will be Thur night and
Friday. Despite some sunshine of Friday, high temps will be
limited to the upper 60s to around 70.

The weekend looks to be dry with a warming trend, under high
pressure. Plenty of sunshine and warming mid-layer temperatures
will help to push highs back into the 70s on Saturday, with some
lower 80s returning for Sunday. The warm conditions look to
continue through Tuesday, with highs in the low 80s. A few spotty
showers could develop late Monday night and Tuesday as a warm
frontal circulation develops along I-74 and then lifts northward.
Rain chances look to increase on Wednesday as the warm sector
experiences increased instability and a weak shortwave passes
aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 627 PM CDT Wed May 10 2017

Line of strong to severe storms will progress eastward across the
terminal sites this evening. It is becoming outflow dominant as it
reaches the Illinois River, and should see increased forward
motion over the next 2-4 hours. We included tempo groups for an
hour or two for IFR conditions during the squall line, and wind
gusts to 50kt will be possible, along with some 1" hail. There
will be a break in the rain for at least the I-74 terminals, after
the squall line moves through. SPI and DEC will be closer to where
the frontal boundary slows down and stalls out, but even those
sites should see a break for a couple hours later this evening or
after midnight.

The high resolution models are showing a secondary wave of energy
progressing across our southern terminals late tonight into
tomorrow morning, possibly triggering another round of
showers/storms.

Cloud heights are expected to lower to IFR late tonight, and
possibly LIFR clouds, with MVFR fog, mainly due to lighter winds
near the behind the frontal boundary.

Conditions should improve to MVFR by late morning, and possibly
even some VFR during the afternoon as winds become N-NE by the end
of this TAF period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, May 10, 12:04 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1204 PM CDT Wed May 10 2017

ILZ027>031-036>038-040>055-061-111200-
Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
1204 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop by afternoon and continue
tonight. There is a slight risk of severe thunderstorms
containing large hail and damaging wind gusts from mid afternoon
through late evening. An isolated tornado risk exists as well.

The Illinois River and portions of the Sangamon river will remain
in flood.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will continue through Thursday afternoon
or evening, however the threat of severe weather is low.

Flooding will continue for several days or more on the Illinois
River and linger on a portion of the Sangamon River through
Thursday night. Refer to applicable flood warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

ILZ056-057-062-063-066>068-071>073-111200-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Richland-
1204 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are possible this afternoon
through tonight. There is a marginal risk of severe thunderstorms
containing hail and strong gusty winds from mid afternoon through
late evening.

The Wabash and portions of the Embarras and Little Wabash rivers
will remain in flood.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will continue through Thursday night.
There is a marginal to slight risk of severe thunderstorms
containing hail and strong gusty winds Thursday.

Flooding will continue for several days on the Wabash River and
portions of the Embarras River. Refer to the applicable flood
warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

Goetsch

In the hours before

Special weather statement, May 10, 5:11 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Lincoln IL
511 PM CDT WED MAY 10 2017

ILZ027-102300-
Knox-
511 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Windsor to near Little Swan Lake. Movement
was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Galesburg, Abingdon, Knoxville, Wataga, Oneida, Yates City,
Williamsfield, Altona, Victoria, Maquon, Rio, Gilson, East Galesburg,
Henderson, St. Augustine, Dahinda, Delong, Snake Den Hollow and
Galesburg Airport.

This includes Interstate 74 between mile markers 34 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
central, north central and west central Illinois.

LAT...LON 4115 8998 4072 8999 4072 9044 4115 9044
TIME...MOT...LOC 2210Z 269DEG 43KT 4123 9044 4067 9050

Barker
Special weather statement, May 10, 5:20 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
520 PM CDT WED MAY 10 2017

ILZ040-047-102300-
Schuyler-Cass-
520 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER COUNTY UNTIL 600 PM
CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mount Sterling, or 13 miles west of Rushville, moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rushville, Littleton, Browning, Frederick, Huntsville, Camden,
Weinberg King State Park and Ray.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and west central Illinois.

LAT...LON 4028 9047 4027 9045 4019 9045 4018 9020
      4015 9022 4016 9026 4012 9037 4008 9039
      4006 9043 4002 9061 4005 9068 4008 9067
      4008 9070 4011 9071 4011 9091 4028 9091
TIME...MOT...LOC 2220Z 237DEG 31KT 4010 9082

Barker
Local storm report, May 10, 5:53 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
553 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     MARIETTA                40.50N 90.39W
05/10/2017  M60 MPH          FULTON             IL   TRAINED SPOTTER

            RELAYED FROM EM.

&&

SBAKER
Local storm report, May 10, 6:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 S CAMDEN              40.12N 90.77W
05/10/2017  M0.88 INCH       SCHUYLER           IL   MESONET

            HAIL COVERING DECKS.

&&

SBAKER
Local storm report, May 10, 6:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
612 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     CUBA                    40.49N 90.19W
05/10/2017  M55 MPH          FULTON             IL   TRAINED SPOTTER

            SPOTTERS ALSO REPORTED SAME SPEED WINDS W OF SMITHFIELD
            AND LEWISTON. RELAYED FROM EM.

&&

SBAKER
Local storm report, May 10, 6:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     1 N CONCORD             39.83N 90.37W
05/10/2017                   MORGAN             IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED.

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:11 PM CDTSpecial Weather StatementILXKnox49 min
May 10, 5:20 PM CDTSpecial Weather StatementILXSchuyler40 min
May 10, 5:34 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler41 min
May 10, 5:53 PM CDTSevere Thunderstorm WarningILXFulton36 min
May 10, 6:10 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell35 min
May 10, 6:20 PM CDTSevere Thunderstorm WarningILXCass, Morgan40 min
May 10, 6:54 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.